Texas, 2014

Flash Flooding and Heavy Rain in Texas, September 27 to 28, 2014

September 27 to 28, 2014 · NWS BRO · 6 events in 2 counties and zones

Showers and thunderstorms would continue to plague the region on the 27th. By noon, a slow moving band of blinding rains developed in rural northeast Starr and northwest Hidalgo counties, and would soon link up with other cells forming from Reynosa/Tamaulipas into the Mcallen, Edinburg, San Juan, and Pharr area early in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Showers and thunderstorms would continue to plague the region on the 27th. By noon, a slow moving band of blinding rains developed in rural northeast Starr and northwest Hidalgo counties, and would soon link up with other cells forming from Reynosa/Tamaulipas into the Mcallen, Edinburg, San Juan, and Pharr area early in the afternoon. Poor drainage areas were unable to keep up with the rainfall rates, and water up to 3 feet deep piled up in a few areas until a little while after the rain moved east. Farther north, in rural central and northern Hidalgo County, rains continued well after they had cleared out from the larger population centers. Nearly 4 and a half inches fell in San Manuel during the afternoon. Further east in Cameron County an evening round of rain dropped 4 to 6 additional inches and flooded areas from the La Tina Ranch to Holly Beach and the Laguna Atascosa National Wildlife Refuge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 26, 11:39 PM CST, 21 minutes earlier.

Area forecast discussion, Sep 26, 11:39 PM CST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1239 AM CDT SAT SEP 27 2014

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&

.AVIATION...HEAVY SHOWERS ARE MOVING ONSHORE AND BEGINNING TO
AFFECT THE BRO AERODROME...WHILE HRL AND MFE ARE WEATHER-FREE...
FOR NOW. VFR/MVFR IS EXPECTED THROUGH THE REMAINDER OF THE
OVERNIGHT HOURS WITH CONVECTION LIKELY TO AFFECT ALL AERODROMES
PRIOR TO SUNRISE. TOMORROW...VFR WILL PREVAIL WITH SHOWERS
LIKELY THROUGH THE DAY. THE LOSS OF DAYTIME HEATING TOMORROW
NIGHT SHOULD LEAD TO TRANQUIL CONDITIONS...WITH MVFR POSSIBLE.
&&

.PREV DISCUSSION... /ISSUED 245 PM CDT FRI SEP 26 2014/

SHORT TERM /NOW THROUGH SATURDAY NIGHT/...A LINE OF SCATTERED
SHOWERS CONTINUES TO TREK WESTWARD ACROSS SOUTH TEXAS...REMNANTS
OF THE LARGER ACTIVITY THAT WAS ACROSS THE GULF WATERS OVERNIGHT.
ACTIVITY IS EXPECTED TO INCREASE IN COVERAGE LATER TODAY AND
TONIGHT AND CONTINUE INTO THE DAY SATURDAY.

RIGHT NOW THE CUTOFF H5 LOW IS CENTERED DIRECTLY OVER THE BIG
BEND REGION...WITH AN IMPULSE WRAPPING AROUND THE SOUTH SIDE
HEADING INTO SOUTH TEXAS. COASTAL TROUGHING HAS DEVELOPED...AND IS
VERY WEAK AS EXPECTED. THE IMPULSE WRAPPING INTO THE REGION WILL
START TO ENHANCE ACTIVITY LATER TODAY AND CONTINUE INTO TOMORROW
MORNING. WILL CONTINUE TO GO WITH GOOD CHANCE TONIGHT INTO
TOMORROW MORNING. ANY SHOWER ACTIVITY WILL BRING HEAVY DOWNPOURS
IN LOCALIZED LOCATIONS. MY ONE CONCERN IS THE AMOUNT OF DRY AIR
WRAPPING AROUND THE H5 LOW...WHICH IS MAKING SIGNIFICANT PROGRESS
AROUND THE SOUTHERN END. THE DRY AIR WOULD BE AN INHIBITING FACTOR
TO WIDESPREAD SHOWERS...BUT WOULD ALSO INCREASE THE AMOUNT OF
THUNDER IN THE REGION. SO CONTINUOUS RAINFALL NO LONGER A GIVEN
ESPECIALLY FOR THE LATER HOUR TOMORROW. CLOUD COVER WILL BE THICK
ENOUGH TOMORROW TO AGAIN HOLD HIGHS DOWN IN THE LOW 80S.

LONG TERM /SUNDAY THROUGH THURSDAY/...THE MID LEVEL LOW OVER
CENTRAL TEXAS WILL EJECT NORTHEAST AS THE INVERTED SURFACE TROUGH
OVER THE WESTERN GULF OF MEXICO BEGINS TO DISSIPATE SATURDAY NIGHT
INTO SUN. LINGERING MOISTURE ACROSS THE CWA WILL SUPPORT ISOLATED
SHOWERS AND THUNDERSTORMS SUNDAY. WEAK MID LEVEL RIDGING WILL
BUILD ACROSS THE REGION SUNDAY INTO MONDAY AND TUESDAY...RESULTING
IN DRIER WEATHER AND THE RETURN OF NEAR NORMAL HIGH TEMPERATURES.
MID LEVEL RIDGING OVERHEAD WILL FLATTEN AND SHIFT EAST ON TUE...
WITH A MORE ROBUST SOUTHEAST FLOW SETTING UP. ISOLATED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY AS MOISTURE
INCREASES ACROSS THE AREA. LOW PRESSURE WILL DEVELOP OVER THE
SOUTHERN PLAINS WEDNESDAY UNDER A MID LEVEL TROUGH... PREVIOUSLY A
MID LEVEL LOW OVER NEVADA... SHIFTING EAST...WITH THE UNDERLYING
LOW AND ATTACHED COLD FRNT MOVING MORE EAST TO WEST THAN SOUTH...
BUT WITH THE FRONT MAKING IT INTO CENTRAL TEXAS BY THE END OF THE
WEEK.

MARINE...
NOW THROUGH SATURDAY NIGHT...SHOWERS AND THUNDERSTORMS STILL A
THREAT TONIGHT AS INSTABILITY FROM COASTAL TROUGH REMAINS IN
PLACE. GENERAL LONG FETCH SEAS WILL RUN 4 TO 5 FEET...BUT
AGITATION FROM SHOWERS AND THUNDERSTORMS WILL ADD ANOTHER FOOT TO
WAVE HEIGHTS TONIGHT INTO TOMORROW. COASTAL TROUGH WILL CONTINUE
TO PRODUCT WINDS OF 15 TO 20 KNOTS...SO MARINERS ARE ADVISED
CAUTION. WITH SHOWER ACTIVITY CONTINUING THROUGH SATURDAY
NIGHT...AGITATED SEAS WILL CONTINUE THROUGH MOST OF THE NIGHT.

SUNDAY THROUGH TUESDAY...EXERCISE CAUTION CONDITIONS OVER THE
GULF WILL EXTEND INTO SATURDAY NIGHT DUE TO SLIGHTLY STRONGER
NORTHEAST WINDS AND ELEVATED SEAS. OTHERWISE...LIGHT TO MODERATE
NORTHEAST TO EAST WINDS WILL PREVAIL SUNDAY THROUGH TUESDAY.
MODERATE SEAS SATURDAY NIGHT WILL GRADUALLY DECREASE THROUGH THE
PERIOD. RAIN CHANCES WILL BEGIN TO DECREASE ON SUNDAY AS HIGH
PRESSURE BUILDS ACROSS THE LOWER TEXAS COASTAL WATERS THROUGH
EARLY NEXT WEEK.

COASTAL FLOODING...A LONG FETCH OF BREEZY WINDS FROM THE EAST
WILL OCCUR OVER THE ENTIRE GULF OF MEX THROUGH SATURDAY...WHILE
ASTRONOMICAL HIGH TIDE RUN BETWEEN 1.4 AND 1.8 FEET ABOVE NORMAL.
THE COMBO OF THE WINDS...PRODUCING ROUGH SWELLS FROM THE EAST AND
THE HIGHER THAN NORMAL TIDES MAY PRODUCE SOME MINOR COASTAL
FLOODING ON THE BEACHES THROUGH THE NEXT 36 HOURS...ESPECIALLY AT
HIGH TIDE.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Sep 26, 2:48 PM CST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
348 PM CDT FRI SEP 26 2014

TXZ248>257-272100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
348 PM CDT FRI SEP 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK FOR RIP CURRENTS AT AREA BEACH FOR THE
REST OF TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL
WITH POSSIBLE MINOR LOCALIZED FLOODING.

MINOR COASTAL FLOODING IS POSSIBLE AT LOCAL BEACHES TONIGHT DUE TO
ROUGH SWELLS AND HIGHER THAN NORMAL ASTRONOMICAL TIDES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AN ELEVATED RISK FOR RIP CURRENTS IS LIKELY AT LOCAL BEACHES
SATURDAY AND SUNDAY.

SCATTERED TO NUMEROUS SHOWER AND THUNDERSTORMS ACTIVITY IS
EXPECTED AGAIN SATURDAY. HEAVY RAINFALL IS AGAIN POSSIBLE WITH
MINOR FLOODING OF LOW LYING AND POORLY DRAINING AREAS.

MINOR COASTAL FLOODING IS POSSIBLE AT LOCAL BEACHES SATURDAY AND
AGAIN SUNDAY DUE TO ROUGH SWELL AND HIGHER THAN NORMAL TIDES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-272100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
348 PM CDT FRI SEP 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Sep 26, 8:05 PM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
905 PM CDT FRI SEP 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     FLASH FLOOD      RIO GRANDE CITY         26.38N  98.83W
09/26/2014                   STARR              TX   LAW ENFORCEMENT

            RIO GRANDE CITY SHERIFFS OFFICE REPORTS EMBASSY STREET
            CLOSED DUE TO FLOODING. ALSO HOUSE FLOODED ON CENICA
            STREET. LOS OLMOS CREEK ALSO OUT OF BANKS...DEPTH OF
            FLOODWATER UNKNOWN.

&&

EVENT NUMBER BRO1400070

TOMASELLI
Local storm report, Sep 26, 8:36 PM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
936 PM CDT FRI SEP 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     FLASH FLOOD      RIO GRANDE CITY         26.38N  98.83W
09/26/2014                   STARR              TX   LAW ENFORCEMENT

            STARR COUNTY SHERIFFS OFFICE REPORTS LOS OLMOS CREEK IS
            2 TO 3 FEET ABOVE ITS BANK IN THE LAS LOMAS AREA. LAS
            LOMAS NEIGHBORHOOD FLOODED...DEPTH OF FLOODWATER
            UNKNOWN.

&&

EVENT NUMBER BRO1400071

TOMASELLI
Local storm report, Sep 26, 10:02 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1102 PM CDT FRI SEP 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      RIO GRANDE CITY         26.38N  98.83W
09/26/2014                   STARR              TX   FIRE DEPT/RESCUE

            RIO GRANDE CITY FIRE DEPARTMENT REPORTS 9 INCHES OF
            FLOWING WATER ON EMBASSY STREET. RGCFD ALSO REPORTS
            SANDBAGS DELIVERED TO 3 HOMES AND 3 VEHICLES REMOVED
            FROM FLOODWATERS.

&&

EVENT NUMBER BRO1400072

TOMASELLI

The radar

The Brownsville radar (KBRO), 100 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, Hidalgo

When
September 27, 12:00 AM CST to 11:59 PM CST
Where
Hidalgo County, 0.31 mi SE of San Manuel
Reported by
COOP Observer
Coordinates
26.567, -98.117

COOP observer in Linn-San Manuel reported 4.45 inches of rainfall.

Heavy Rain, Hidalgo

When
September 27, 1:30 PM CST to 3:00 PM CST
Where
Hidalgo County, 0.79 mi NE of Edinburg to 1.22 mi SSE of Edinburg
Reported by
Social Media
Coordinates
26.308, -98.161

Numerous social media posts reported street flooding in Edinburg.

Heavy Rain, Hidalgo

When
September 27, 1:30 PM CST to 3:00 PM CST
Where
Hidalgo County, 0.99 mi ENE of Pharr to 0.2 mi NNW of (Mfe)miller Intl Arp
Reported by
Social Media
Coordinates
26.208, -98.167

Numerous social media posts reported street flooding in McAllen, with water near the top of tire wells in some locations.

Heavy Rain, Hidalgo

When
September 27, 1:36 PM CST to 3:26 PM CST
Where
Hidalgo County, (Mfe)miller Intl Arp
Reported by
ASOS
Coordinates
26.170, -98.230

ASOS at KMFE reported 2.36 inches of rainfall in just under 2 hours.

Flash Flood, Hidalgo

When
September 27, 2:00 PM CST to 3:00 PM CST
Where
Hidalgo County, 1.33 mi WNW of Edinburg Yard to 2.78 mi NW of Edinburg Yard
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
26.341, -98.188

Broadcast media reported flash flooding in rural Hidalgo County. Flood waters damaged property and several feet of standing water remained.

Flash Flood, Cameron

When
September 27, 8:00 PM CST to September 28, 3:00 AM CST
Where
Cameron County, 5.07 mi SE of Monte Grande to 5.36 mi NW of Port Isabel Arpt
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
26.217, -97.464

An off duty NWS employee reported as much as 6 inches of flowing water remaining on the road in the immediate vicinity of La Tina, as well as several stalled cars. There was also evidence of flash flooding on FM 1847 and FM 106 near La Tina and the Laguna Atascosa National Wildlife Refuge. The road bed had been partially washed away on FM 106. Water remained in or up to the edge of some homes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543749, 543751, 543752, 543750, 543756, 543755.